Skip to content
My WebMD Sign In, Sign Up
6 days off of Lyrica
avatar
Dairyl posted:
Hi FMily,

Thanks to all of my FMily for getting me through this time. Everybody's advice has been helpful!

One big improvement since being off the Lyrica is: I am able to pee like a race horse again. That is nice. I didn't realize how much urinary retention Lyrica caused.

I am experiencing a flare up and today I am laying low in bed. Luckily it is my day off work. I know, a sad way to spend a day off, but better than calling in sick.

Now I am wondering how much my 150mg of effexor has something to do with my weight gain. I do know that I do need to be on some sort of antidepressant always. I have a history of depression going all the way back to when I was 13 years old.

Hug to you.......from me......

Love Dairyl
Reply
 
avatar
jroseland responded:
I almost always respond to your posts because I feel like I've been through what you're going through! Yes, Effexor could also be causing your weight gain. I actually had a doctor tell me she didn't think it does that, but check in on the internet with other people who've taken it, and you'll see that it is notorious for weight gain.

Effexor, though, can be incredibly difficult to wean off of, so definitely research that if you think about going off of it. I can share my experience getting off of it with you if you like. I found a way that made it doable.

Effexor effects serontonin and norepinephrine. Cymbalta also does, but I've heard it can also cause weight gain but I don't think it's as bad as Effexor. I have had good success with wellbutrin, which effects dopamine and norephinephrine. It helps with my depression and it helped me lose weight!

I gained weight from being on gabapentin (similar to Lyrica) and Effexor. Why doctors don't address the weight gain issue is beyond me. We now know that excess weight can carry a host of heath problems.

I hope you feel better and I hope you're able to find a way to both lose the weight you want and have decent pain treatement!
 
avatar
Dairyl replied to jroseland's response:
Thanks jroseland,

I can always relate to you too! Were fibrofriends indeed!

Yes, please share with me how you got off of Effexor, my doctor told me it is very hard to get off.

Please share!

Love Dairyl
( I say Love, because I love my FMily "fibromates" ect......)
 
avatar
jroseland replied to Dairyl's response:
Thanks! I felt pretty traumatized by gaining weight from meds so these kinds of posts always catch my eye.

I tried tapering off Effexor. I took 2 pills per day (I think 75 mg each). For two days I reduced my dose by one quarter of one pill. By day three I was dry heaving and barely able to stand!

I did some research and what you can do is wean off with the help of Prozac. Prozac effects serontonin as does Effexor. But Prozac does not usually have the horrible withdrawals. So basically, you get your body switched over to Prozac, then wean off Prozac.

What I did was to take Prozac then do the above weaning (reducing by quarters of pills at a time). By doing this, I had hardly any withdrawal symptoms at all. Of course, it took a few weeks to complete. Then, when you're all done with the Effexor, you wean off Prozac, which is much easier to wean off of. I had no side effects getting off the Prozac.

Please research this though. I did this a couple years ago and can't quite remember how much Prozac I took and when I took it. My doctor kind of gave me the dosing program. Also, keep in mind that Prozac and Effexor effect serontonin, so watch for serontonin syndrome. But again, please ask your doctor. If you google "effexor prozac weaning" or something like that, you should get a lot of information.

There is no way I could have gotten off the Effexor without crossing over with Prozac.

I hope it goes well for you! I try to spread the word about the weight gain issue because I think it's an overlooked issue with FM patients.


Helpful Tips

Living Well with Fibromyalgia
Greetings! I have learned patience and a positive attitude is key to my pain management. I developed Fibromyalgia after a hysterectomy in ... More
Was this Helpful?
190 of 207 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.